Oklahoma, 2011

Hail in Oklahoma, June 28, 2011

June 28, 2011 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed over northwest Oklahoma, producing heavy rainfall and hail, with most staying well below severe limits. One storm produced quarter sized hail near Fairview in Major county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over northwest Oklahoma, producing heavy rainfall and hail, with most staying well below severe limits. One storm produced quarter sized hail near Fairview in Major county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 2:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 28, 2:38 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
338 AM CDT TUE JUN 28 2011

.DISCUSSION...
FIRST ORDER OF BUSINESS IS WHAT TO DO WITH PRECIP CHANCES IN THE
FIRST PERIOD. THIS MORNINGS RUNS OF THE HRRR ARE SAYING THAT THE
COMPLEX OF STORM TO OUR WEST WILL TRACK EAST ACROSS THE AREA DURING
THE FIRST HALF OF THE DAY... ALTHOUGH IT IS ABOUT THE ONLY MODEL
DEPICTING THAT SCENARIO. MOST OF THE OTHERS KEEP THINGS ON THE DRY
SIDE TODAY. SOME OF THE MODELS DO DEVELOP A FEW SHWRS/TSTMS LATE
TODAY AND TONIGHT AS FRONT LIFTS BACK NORTH ACROSS THE AREA. WILL
CONT TO MONITOR THIS COMPLEX AS IT COMES EAST OFF THE HIGHER
TERRAIN TO SEE IF IT MAINTAINS ITS INTENSITY OR BEGINS TO DECAY.
WILL ALSO CONT TO WATCH BAND OF CONVECTION ACROSS NW OK WHICH
APPEARS TO BE AN AREA OF WAA. WILL MAKE A LAST MINUTE DECISION ON
POPS FOR TODAY.

BEYOND TONIGHT THINGS APPEAR TO REMAIN DRY WITH A QUICK RETURN OF
THE HEAT AS MID LEVEL RIDGE MAINTAINS ITS HOLD OVER THE SOUTHERN
PLAINS. MANY LOCATIONS WILL ONCE AGAIN RISE WELL ABOVE THE CENTURY
MARK EVERY DAY RIGHT ON THROUGH THE HOLIDAY WEEKEND. IT APPEARS THAT
BY THURSDAY WE WILL ONCE AGAIN BE LOOKING AT THE POSSIBILITY OF BOTH
FIRE WEATHER AND HEAT RELATED HEADLINES.

PERHAPS ONE THING TO WATCH... AND I AM PROBABLY JINXING IT JUST
MENTIONING IT... IS WHAT MIGHT TRY AND DEVELOP OVER THE SOUTHERN
GULF OVER THE NEXT COUPLE OF DAYS. WHILE THE GFS MAINTAINS THE MID
LEVEL RIDGE AND KEEPS THE TROPICAL SYSTEM MOVING WEST ACROSS MEXICO
BY THE WEEKEND. THE LATEST ECMWF BRINGS A FAIRLY STRONG SYSTEM INTO
NORTHERN MEXICO AND THEN BRINGS THE RESULTING AREA OF LOW PRESSURE
NORTHWARD THROUGH WEST TX TOWARD WESTERN OK BY LATE IN THE WEEKEND
BREAKING DOWN THE RIDGE. WILL CONT TO WATCH WITH INTEREST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  74 102  77 /  20  10  10   0
HOBART OK         97  73 106  79 /  30  10   0   0
WICHITA FALLS TX 105  76 105  79 /  20   0   0   0
GAGE OK           94  70 107  75 /  20  10   0   0
PONCA CITY OK     88  74  98  79 /  10  20  10  10
DURANT OK         98  75  99  75 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/30
Hazardous weather outlook, Jun 27, 11:00 AM CST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 27 2011

OKZ004>048-050>052-TXZ083>090-281000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS POSSIBLE LATE
THIS AFTERNOON INTO TONIGHT.

LOCATION...
THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE EVENING.

DISCUSSION...
A COLD FRONT WILL PUSH INTO SOUTHERN PARTS OF OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS BY THE MID TO LATE AFTERNOON.  VERY WARM
MID-LEVEL TEMPERATURES WILL LIKELY LIMIT THUNDERSTORM COVERAGE...BUT
A FEW STORMS MAY FORM ALONG AND BEHIND THE FRONT. ANY STORMS THAT
DEVELOP WILL BE HIGH BASED BUT MAY HAVE THE POTENTIAL TO PRODUCE
MARGINALLY SEVERE WIND AND HAIL.

OTHER THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS  THIS
AFTERNOON AND EVENING. THESE STORMS SHOULD BE MORE ORGANIZED AND MAY
MOVE INTO PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER
TONIGHT. A FEW STRONG STORMS MAY PRODUCE MARGINALLY SEVERE WINDS AND
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HOT TEMPERATURES...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL INCREASE THE RISK OF HEAT RELATED
ILLNESSES. PLEASE REFER TO THE HEAT ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA NEAR AN OLD FRONTAL
BOUNDARY.  BETTER CHANCES FOR THUNDERSTORMS TUESDAY NIGHT WILL BE
ACROSS NORTH CENTRAL OKLAHOMA AS THE FRONT LIFTS TO THE NORTH.

OTHER HAZARDOUS WEATHER...
EXCEPTIONAL DROUGHT ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
WILL ELEVATE THE RISK OF WILDFIRES ON VERY HOT AND WINDY DAYS. THE
COLD FRONT TODAY WILL BRING A DAY OR TWO OF SOME RELIEF FROM THE
HEAT BUT TEMPERATURES WILL AGAIN INCREASE BY WEDNESDAY AND CONTINUE
INTO NEXT WEEKEND.  PLAN AHEAD AND WORK DURING THE EARLY MORNING OR
EVENING HOURS TO AVOID HEAT RELATED ILLNESSES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Jun 28, 2:43 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 AM CDT TUE JUN 28 2011

OKZ004-005-009>011-280915-
WOODWARD OK-HARPER OK-WOODS OK-MAJOR OK-ELLIS OK-
343 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...MAJOR...
WOODS AND WOODWARD COUNTIES.

AT 344 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MAY
TO 3 MILES NORTHEAST OF FAIRVIEW...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3677 9978 3636 9811 3617 9827 3657 9996
Special weather statement, Jun 28, 2:45 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE JUN 28 2011

OKZ021-280915-
BECKHAM OK-
345 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

AT 345 AM CDT...A STRONG THUNDERSTORM WAS CENTERED 4 MILES NORTH OF
TEXOLA...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3542 10000 3542 9937 3512 9938 3512 9999
Special weather statement, Jun 28, 3:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
414 AM CDT TUE JUN 28 2011

OKZ004-009-010-280945-
WOODWARD OK-HARPER OK-ELLIS OK-
414 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.

AT 414 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTH OF MOORELAND TO 7 MILES SOUTH OF LAVERNE...MOVING
SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3660 9901 3623 9901 3650 9998 3676 9996

30
Special weather statement, Jun 28, 3:17 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 AM CDT TUE JUN 28 2011

OKZ021-280930-
BECKHAM OK-
417 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF DELHI...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3530 9998 3536 9951 3516 9950 3508 9997

30

The radar

The Vance AFB radar (KVNX), 61 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Major

When
June 28, 3:45 AM CST
Where
Major County, Fairview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.270, -98.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324986.